Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

April 27, 2021Scurry County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 27, 2021, 9:24 PM CDT for Scurry County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2021, 9:24 PM CDT (02:24 UTC)
Expired
Apr 27, 2021, 10:15 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX

County Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:52 PM CDTHAIL 1.754 Ne Dunn, TXESTIMATED HAIL BETWEEN QUARTER AND GOLF BALL SIZE.
Apr 27, 10:10 PM CDTTSTM WND GST 80Inadale, TXESTIMATED WINDS OF 80 MPH WITH GOLF BALL SIZED HAIL OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3768 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS84 KMAF 280224
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
924 PM CDT Tue Apr 27 2021
 
TXZ047-048-052-053-280315-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
924 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 1015 PM
CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of J B Thomas Reservoir, or 19 miles west of Colorado
City, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Colorado City, Colorado City Airport, J B Thomas Reservoir,
Inadale, Vincent, Hermleigh, Randalls Corner, Winston Field,
Cuthbert, Knapp, Buford, Dunn and Ira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3234 10131 3261 10149 3294 10080 3268 10066
      3245 10066
TIME...MOT...LOC 0223Z 251DEG 29KT 3248 10119 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 27, 6:11 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 6:11 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 PM CDT Tue Apr 27 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected over the next 24 hours with overcast
skies overnight at most terminals. Scattered thunderstorms will
continue to develop across the Permian Basin this evening, with
TSRA possible at KMAF through the early morning hours.
Development and timing are uncertain with these storms, so have
left out of the TAFs for now. Will amend as needed. Gusts will
die down over the next few hours and winds will calm overnight,
veering out of the SW/W. Gusts will again pick up late in the TAF
period.

&&

.PREV DISCUSSION... /issued 255 PM CDT Tue Apr 27 2021/

DISCUSSION...
Current radar and observations are showing a quasi-stationary
dryline from Monahans to the Gaines/Dawson County line. Winds are
holding from the south which is keeping dewpoints higher than
models were originally suggesting. This could be a significant
development as more low level moisture would make it easier to
break the cap currently suppressing convection and allowing for
more storms to develop...and earlier. It appears currently that
strong shear is limiting deep convection over the MAF CWA but
instability continues increasing with high temperatures still a
couple of hours away. Large hail and strong winds will be the
primary threats with a very low chance for an isolated tornado.
The deep upper low pulling the moisture into the Permian Basin is
only slowly moving east so the severe weather threat will continue
across the area through early Wednesday morning.

Wednesday we will be in the dry slot of the upper low keeping rain
chances mostly to our east and north. Models begin to diverge on
the movement of the low with GFS being more progressive and other
medium range models cutting off the low for a couple of days
before finally moving it to the east on Sunday. The low will bring
a cold front on Thursday and how much precipitation is associated
with it will depend greatly on the position of the low. Have kept
low chance PoPs in the forecast through Thursday given the model
uncertainty but this may need to be extended farther out should
the slower track prove correct. Temperatures drop below normal
Thursday and Friday behind the cold front before a warming trend
takes hold for the weekend.

Hennig

FIRE WEATHER...
Temperatures today are expected to be around 10 degrees above
normal. Minimum relative humidity values are expected to be 15
percent or less along and west of a line from the central Permian
Basin to the Lower Trans Pecos to the Big Bend area. Some
locations may experience single digit RH values. High winds are
expected in the Guadalupe and Delaware Mountains with winds near
or above 20 mph across much of the area. RFTI values are expected
to be between 3 and 8 across the western half of the area. ERC
values will generally be in the 70th to 89th percentile and 90th
to 96th percentile. These conditions have resulted in critical
fire weather generally along and west of a line from the western
Permian Basin...to Stockton Plateau...to the Presidio Valley for
today. There may be sudden shifts in wind direction this afternoon
and evening due to outflow boundaries from possible storms across
the Permian Basin and Lower Trans Pecos. There will be a slight
improvement in RH values for Wednesday but still expecting
widespread 10 to 15 percent RH across the area. Winds will
decrease slightly across the area for Wednesday but expect 20+ mph
winds from the Davis Mountains northward to Eddy County. This
will result in RFTI values of 3 to 5 in the above mentioned areas
and may lead to near critical to critical fire weather. Both RH
and wind improve on Thursday with below normal temperatures. The
only fire weather concerns on Thursday may be in the Guadalupe and
Delaware Mountains where winds are expected to be 20+ mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  84  53  70 /  50  10  20  30
Carlsbad                       51  74  46  68 /  10  20  20  40
Dryden                         66  90  58  79 /  30  10  10  20
Fort Stockton                  58  81  53  72 /  30  10  10  30
Guadalupe Pass                 49  65  44  62 /   0  10  10  40
Hobbs                          50  75  46  67 /  10  10  20  40
Marfa                          46  73  40  67 /  10  10  10  30
Midland Intl Airport           59  82  53  70 /  40  10  20  30
Odessa                         58  80  51  70 /  40  10  20  30
Wink                           53  80  50  72 /  20  10  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

88/29
Hazardous weather outlook, Apr 27, 3:44 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
344 PM CDT Tue Apr 27 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
344 PM CDT Tue Apr 27 2021 /244 PM MDT Tue Apr 27 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight mainly over the
Western Low Rolling Plains and Permian Basin.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, capable of producing large hail, damaging winds, and an
isolated tornado.

A Red Flag warning is in effect through early evening for Southeast
new Mexico and much of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Apr 27, 7:35 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
735 PM CDT Tue Apr 27 2021

TXZ061-062-280115-
Midland TX-Ector TX-
735 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS AND WESTERN MIDLAND COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield, Midland Airpark and Cotton
Flat.

This includes Interstate 20 between mile markers 105 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10218 3172 10254 3209 10249 3204 10200
TIME...MOT...LOC 0035Z 207DEG 11KT 3182 10235

87
Local storm report, Apr 27, 8:09 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
809 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
04/27/2021  M58 MPH          MIDLAND            TX   ASOS

&&

DEVIN.CHEHAK
Local storm report, Apr 27, 8:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
831 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          4 SW HERMLEIGH          32.60N 100.81W
04/27/2021                   Scurry             TX   TRAINED SPOTTER

            MULTIPLE REPORTS FROM SPOTTERS OF A TORNADO WEST OF
            HERMLEIGH.

&&

DEVIN.CHEHAK
Special weather statement, Apr 27, 8:31 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT Tue Apr 27 2021

TXZ047-051>053-280215-
Mitchell TX-Martin TX-Howard TX-Borden TX-
831 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCURRY...
NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN...HOWARD AND EAST CENTRAL
MARTIN COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Big Spring, moving northeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Coahoma, Luther, Vincent, Knott, Vealmoor and Big Spring
McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 167 and 183.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3218 10165 3232 10179 3275 10147 3254 10117
      3253 10117 3253 10116 3241 10099
TIME...MOT...LOC 0131Z 227DEG 38KT 3231 10166

87
Local storm report, Apr 27, 9:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
901 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 N LORAINE             32.45N 100.71W
04/27/2021                   Mitchell           TX   FIRE DEPT/RESCUE

            FIRE DEPT REPORTS 10 DOWNED POWER POLES.

&&

DEVIN.CHEHAK
Special weather statement, Apr 27, 9:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
924 PM CDT Tue Apr 27 2021

TXZ047-048-052-053-280315-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
924 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 1015 PM
CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of J B Thomas Reservoir, or 19 miles west of Colorado
City, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Colorado City, Colorado City Airport, J B Thomas Reservoir,
Inadale, Vincent, Hermleigh, Randalls Corner, Winston Field,
Cuthbert, Knapp, Buford, Dunn and Ira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3234 10131 3261 10149 3294 10080 3268 10066
      3245 10066
TIME...MOT...LOC 0223Z 251DEG 29KT 3248 10119

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:19 PM CDTSpecial Weather StatementMAFHoward56 min
Apr 27, 7:32 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry58 min
Apr 27, 7:35 PM CDTSpecial Weather StatementMAFEctor40 min
Apr 27, 7:43 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Apr 27, 7:58 PM CDTTornado Warning Tornado observedMAFScurry47 min
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningMAFMitchell34 min
Apr 27, 8:05 PM CDTSevere Thunderstorm WarningMAFMartin, Midland40 min
Apr 27, 8:31 PM CDTSpecial Weather StatementMAFHoward44 min
Apr 27, 9:37 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry53 min
Apr 27, 10:22 PM CDTSpecial Weather StatementMAFHoward38 min
Apr 27, 11:05 PM CDTSpecial Weather StatementMAFScurry40 min
Apr 27, 11:34 PM CDTSpecial Weather StatementMAFCrane, Midland56 min
Apr 27, 11:37 PM CDTSpecial Weather StatementMAFHoward38 min
Apr 27, 11:40 PM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Pecos, Upton3 hr
Apr 27, 11:49 PM CDTSpecial Weather StatementMAFBorden, Dawson41 min
Apr 28, 12:08 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
Apr 28, 12:15 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry60 min
Apr 28, 12:36 AM CDTSevere Thunderstorm WarningMAFCrane, Midland, Pecos, Reagan, Upton54 min
Apr 28, 1:33 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Midland, Mitchell57 min
Apr 28, 3:49 AM CDTSpecial Weather StatementMAFReagan41 min
Apr 28, 4:24 AM CDTSpecial Weather StatementMAFReagan51 min
Apr 28, 4:27 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan33 min
Apr 28, 5:00 AM CDTSpecial Weather StatementMAFMitchell45 min
Apr 28, 4:13 PM CDTSpecial Weather StatementMAFHoward47 min
Apr 28, 4:36 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell39 min
Apr 28, 4:52 PM CDTSpecial Weather StatementMAFGlasscock38 min
Apr 28, 4:54 PM CDTSpecial Weather StatementMAFBorden, Dawson51 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningMAFGlasscock26 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell63 min
Apr 28, 5:39 PM CDTSpecial Weather StatementMAFBorden66 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.